Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 16, 2017, 9:13 PM CDT for Nemaha County, Richardson County, Nebraska; Fremont County, Montgomery County, Page County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 16, 2017, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fremont County, IA, Montgomery County, IA, Page County, IA, Nemaha County, NE, Richardson County, NE
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:48 PM CDT | TSTM WND DMG | Peru, NE | MEDIUM LIMBS BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
509
WUUS53 KOAX 170213
SVROAX
IAC071-137-145-NEC127-147-170245-
/O.NEW.KOAX.SV.W.0162.170617T0213Z-170617T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
913 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southeastern Fremont County in southwestern Iowa...
Eastern Montgomery County in southwestern Iowa...
Page County in southwestern Iowa...
Central Nemaha County in southeastern Nebraska...
North central Richardson County in southeastern Nebraska...
* Until 945 PM CDT
* At 913 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Elliott to near Blanchard to near
Johnson, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Clarinda, Auburn, Villisca, Peru, Stanton, Coin, Braddyville,
College Springs, Shambaugh, Nemaha, Brownville, Brock, Grant,
Yorktown, Northboro, Blanchard, Hepburn, Brownville State
Recreation Area and Viking Lake State Park.
This includes the following highways...
Highway 136 in Nebraska between mile markers 230 and 240.
Highway 34 in Iowa between mile markers 42 and 51.
Highway 59 in Iowa near mile marker 1.
Highway 75 in Nebraska between mile markers 29 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9555 4051 9569 4047 9569 4046 9564
4042 9566 4034 9562 4031 9566 4030 9557
4026 9556 4025 9549 4021 9547 4021 9548
4046 9604 4066 9526 4116 9511 4116 9493
4058 9491
TIME...MOT...LOC 0213Z 284DEG 89KT 4114 9504 4062 9520 4043 9596
HAIL...<.75IN
WIND...70MPH
$$
FOBERT1 follow-up statement
524
WWUS53 KOAX 170246
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
946 PM CDT FRI JUN 16 2017
IAC071-137-145-NEC127-147-170256-
/O.EXP.KOAX.SV.W.0162.000000T0000Z-170617T0245Z/
Fremont IA-Montgomery IA-Page IA-Nemaha NE-Richardson NE-
946 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT...EASTERN
MONTGOMERY...PAGE...CENTRAL NEMAHA AND NORTH CENTRAL RICHARDSON
COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Iowa...and southeastern Nebraska.
LAT...LON 4058 9555 4051 9569 4047 9569 4046 9564
4042 9566 4034 9562 4031 9566 4030 9557
4026 9556 4025 9549 4021 9547 4021 9548
4046 9604 4066 9526 4116 9511 4116 9493
4058 9491
TIME...MOT...LOC 0246Z 284DEG 89KT 4095 9404 4043 9421 4024 9497
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:04 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 16, 8:04 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 804 PM CDT Fri Jun 16 2017 .MESOSCALE DISCUSSION... Issued at 747 PM CDT Fri Jun 16 2017 Supercell storms have congealed into an outflow dominant line. Intense winds have occurred with the storms over the western part of the Omaha metro area. Winds at WFO Valley gusted to 88 mph at 736 PM CDT. Storms are going to continue driving south-southeast at 40 mph. Storms are following gradient of the downdraft CAPEs around 1200 J/KG. Storms will continue producing wind damage as they drive southeast in easteren Nebraska. Leading edge of storms should reach a Nebraska City-Shenandoah, IA line around 840 PM CDT. In addition, QCLS tornadoes are possible on the leading edge of the line of storms as they move southeast. && .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 628 PM CDT Fri Jun 16 2017 Line of convection in northeast Nebraska will affect the KOMA TAF site between 01Z and 04Z with IFR conditions and will have the potential for wind gusts over 50kt and large hail. Storms will likely just skirt KLNK area, but could produce similar IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and will remain that way. North winds will overtake all TAF sites later tonight and will continue into Saturday with mainly mid and high level clouds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && MESOSCALE...Smith SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 8:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG YUTAN 41.24N 96.40W
06/16/2017 SAUNDERS NE NWS EMPLOYEE
FENCE BLOWN DOWN.
&&
VDEWALDLocal storm report, Jun 16, 9:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
902 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST 4 S DORCHESTER 40.59N 97.11W
06/16/2017 M63 MPH SALINE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 9:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL CRETE 40.63N 96.96W
06/16/2017 M1.25 INCH SALINE NE PUBLIC
&&
VDEWALDLocal storm report, Jun 16, 9:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
907 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST S DORCHESTER 40.65N 97.11W
06/16/2017 E60 MPH SALINE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 9:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
908 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 5 S DORCHESTER 40.58N 97.11W
06/16/2017 E60.00 MPH SALINE NE STORM CHASER
&&
VDEWALDLocal storm report, Jun 16, 9:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
913 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG WOODBINE 41.74N 95.71W
06/16/2017 HARRISON IA EMERGENCY MNGR
ROOF BLOWN OFF INDUSTRIAL BUILDING. WIDESPREAD TREE
DAMAGE, IN TOWN, AND WEST OF TOWN.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Dodge, Douglas, Lancaster and 4 more | 38 min |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 16 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders, Washington | 30 min |
| Jun 16, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 47 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Otoe, Sarpy, Saunders | 26 min |
| Jun 16, 8:07 PM CDT | Tornado Warning | OAX | Cass, Sarpy | 23 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Nemaha, Otoe, Sarpy and 1 more | 31 min |
| Jun 16, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Seward | 52 min |
| Jun 16, 8:26 PM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 64 min |
| Jun 16, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe | 32 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 5 more | 39 min |
| Jun 16, 8:57 PM CDT | Tornado Warning | OAX | Nemaha, Otoe | 33 min |
| Jun 16, 9:01 PM CDT | Tornado Warning | OAX | Gage, Lancaster, Saline | 29 min |
| Jun 16, 9:10 PM CDT | Tornado Warning | OAX | Gage, Saline | 35 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Lancaster, Nemaha, Otoe and 3 more | 48 min |
| Jun 16, 9:33 PM CDT | Tornado Warning | OAX | Gage | 27 min |
| Jun 16, 9:57 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson | 46 min |
| Jun 16, 7:51 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 11 min |
| Jun 16, 8:29 PM CDT | Tornado Warning | OAX | Mills, Montgomery, Pottawattamie | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.